Guam, 2022

Lightning Strike in Guam, December 2, 2022

December 2, 2022 · NWS GUM · 1 event in 1 county or zone

Thunderstorms passed over Guam causing a brief power outage on Guam December 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Thunderstorms passed over Guam causing a brief power outage on Guam December 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at Dec 2, 12:24 AM UTC, 7 hours 36 minutes earlier.

Area forecast discussion, Dec 2, 12:24 AM UTC, 7 hours 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Tiyan GU
1024 AM ChST Fri Dec 2 2022

Corrected typos in synopsis and discussion.

.Marianas Synopsis...
Guam Doppler weather radar shows scattered showers and a few
thunderstorms moving through the Marianas Waters this morning. The
buoys reveal combined seas of 6 to 8 feet composed mainly of northeast
swell.

&&

.Discussion...
The shear line is moving into the Marianas now, bringing somewhat
heavy weather today and possibly into tonight. Forecast has scattered
showers and isolated thunderstorms which for the overall picture
should work, just need to keep our eyes open in case some cell decides
to become an overachiever. For the weekend, the weather should calm
down, while the winds will howl. Main uncertainty is whether or not
we will need a non-precipitation warning wind advisory. Did not issue
it at this time as it would be a 3rd period advisory, for use only
with the most confident events.

Once the winds settle down a bit, looks like we're back to a more
standard dry season set up. This may turn out to be our final taste
of wet season. Here comes our new season, the one I call "Winder".
It's only one letter different from Winter, which it follows along
with on the calendar.

&&

.Marine...
Winds are just starting to pick up, look for seas to follow. Small
craft advisory is out, and should continue through the weekend and
maybe into Monday. Any marine travel should be postponed at least
until Tuesday.

&&

.Fire weather...
Conditions will be windy, which could allow any fires that do ignite
to spread quickly. Thankfully, vegetation is still fairly moist and
the KBDI is a little over 300, so the fire danger is moderate, and
there shouldn't be an overly large number of fires yet. Therefore,
we headlined the fire weather forecast for the winds, however no
hazards were needed. If vegetation dries, next time could be tougher.

&&

.Eastern Micronesia...
Fair weather across eastern Micronesia will transition to on and off
scattered showers starting around Sunday through most of next week
as the ITCZ builds up across the area. Last night's scatterometry
showed mostly moderate trade winds with some pockets of fresh wind
speeds but nothing exceeding 20 kts.

Latest altimetry shows seas of 6 to 8 feet near Majuro and around 5
to 7 feet near Pohnpei on an older pass. Small craft advisory goes
into effect tonight for Pohnpei and Majuro. Kosrae may also need one
if wave heights continue to increase. Significant wave heights were
better represented with the latest ECMWF model run, the GFS tabular
wave model was significantly lower, which was probably attributed to
land blockage for Majuro. High Surf advisory goes into effect later
tonight and tomorrow for Pohnpei and Kosrae.

&&

.Western Micronesia...
Overall cloud cover and showers are expected to increase over
western Micronesia with the next few days bringing some scattered
showers from time to time. Isolated thunderstorms are seen east of
Yap, so included them in today's forecast.

Surf advisory will be in effect for Chuuk tonight, and small craft
advisory for seas will be in effect tomorrow for Chuuk. Was thinking
about bumping up the timing on the advisories for Chuuk as models
indicated slightly earlier arrival time of the weather, but
altimetry did not show much increase in sea heights to justify this.
Winds for Yap are expected to increase tomorrow afternoon or evening,
so expecting a small craft advisory for them for winds, and possibly
seas. Swell for Yap is expected to become more northeast as it
increases, so surf on the north side is expected to remain below 9 ft.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through Tuesday afternoon for GUZ001.
     High Surf Advisory from 6 PM this evening to 6 AM ChST Monday
     for GUZ001.

MP...High Rip Current Risk through Tuesday afternoon for MPZ001>003.
     High Surf Advisory from 6 PM this evening to 6 AM ChST Monday
     for MPZ001>003.

Marianas Waters...Small Craft Advisory until 5 PM ChST Monday for
                  PMZ151>154.

&&

Marianas: Stanko
Micronesia: Hong
Update: Pavliukoit

In the hours before

Special weather statement, Dec 2, 3:29 AM UTC, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Tiyan GU
129 PM ChST Fri Dec 2 2022

GUZ001-020345-
Guam-
129 PM ChST Fri Dec 2 2022

...A strong thunderstorm will impact portions of central and
southern Guam through 145 PM CHST...

At 129 PM ChST, Doppler radar was tracking a strong thunderstorm near
Mangilao, moving west at 35 mph.

HAZARD...Winds in excess of 30 mph with gusts up to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tamuning, Mangilao, Chalan Pago-Ordot, Barrigada, Yona, Hagatna
Heights, Talofofo, Mongmong-Toto-Maite, Sinajana, Inarajan, Asan,
Merizo, Piti, Santa Rita and Umatac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1344 14464 1345 14467 1347 14467 1349 14478
      1348 14486 1340 14477 1329 14477 1327 14467
      1334 14464 1340 14467 1344 14462
TIME...MOT...LOC 0329Z 090DEG 48KT 1338 14486

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NS

The radar

The Andersen AFB radar (PGUA), 1 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Guam

When
December 2, 6:00 PM GST to 9:00 PM GST
Where
Guam County, 0.79 mi SE of Barrigada
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
13.461, 144.808

Thunderstorms moved across mainly central Guam during the evening of December 2nd. Between 1914 and 1953 PGUM reported a thunderstorm, while Andersen AFB PGUA reported a thunderstorm between 1857 and 1928. There were quite a few lightning bolts observed during the time of the thunderstorms. There were a few wind gusts at a private weather station in Perezville reported several wind gusts to 40 mph between 1915 and 1925. This station is close to the ocean. The Guam International Airport reported a wind gust to 31 knots or 36 mph at 1916.

Guam Power Authority reported a major transmission line hit by lightning at around|1930. This caused a few of the power units to trip and cause a power outage to 40 percent of the island. Power was fully restored by 2055.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2022Every state in 2022This day in weather historyWarnings in Guam, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062813.